Skip to main content

Bigeodesics in First-Passage Percolation

Abstract

In first-passage percolation, we place i.i.d. continuous weights at the edges of \({\mathbb{Z}^2}\) and consider the weighted graph metric. A distance-minimizing path between points x and y is called a geodesic, and a bigeodesic is a doubly-infinite path whose segments are geodesics. It is a famous conjecture that almost surely, there are no bigeodesics. In the 1990s, Licea–Newman showed that, under a curvature assumption on the “asymptotic shape,” all infinite geodesics have an asymptotic direction, and there is a full measure set \({D \subset [0,2\pi)}\) such that for any \({\theta \in D}\), there are no bigeodesics with one end directed in direction \({\theta}\). In this paper, we show that there are no bigeodesics with one end directed in any deterministic direction, assuming the shape boundary is differentiable. This rules out existence of ground state pairs for the related disordered ferromagnet whose interface has a deterministic direction. Furthermore, it resolves the Benjamini–Kalai–Schramm “midpoint problem” (Benjamini et al. in Ann Probab 31, p. 1976, 2003). under the extra assumption that the limit shape boundary is differentiable.

This is a preview of subscription content, access via your institution.

References

  1. 1

    Alm S.E.: A note on a problem by Welsh in first-passage percolation. Combin. Probab. Comput. 7, 11–15 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2

    Alm S.E., Wierman J.: Inequalities for means of restricted first-passage times in percolation theory. Combin. Probab. Comput. 8, 307–315 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3

    Auffinger, A., Damron, M., Hanson, J.: 50 years of first-passage percolation. arXiv:1511.03262 (2015)

  4. 4

    Bakhtin Y., Cator E., Khanin K.: Space-time stationary solutions for the Burgers equation. J. Am. Math. Soc. 27, 193–238 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Benjamini I., Kalai G., Schramm O.: First passage percolation has sublinear distance variance. Ann. Probab. 31, 1970–1978 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6

    Boivin D.: First passage percolation: the stationary case. Probab. Theory Relat. Fields 86, 491–499 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7

    Boivin D., Derrien J.-M.: Geodesics and recurrence of random walks in disordered systems. Electron. Comm. Probab. 7, 101–115 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8

    Cator E., Pimentel L.P.R.: A shape theorem and semi-infinite geodesics for the Hammersley model with random weights. ALEA. 8, 163–175 (2011)

    MathSciNet  MATH  Google Scholar 

  9. 9

    Coupier D.: Multiple geodesics with the same direction. Electron. Commun. Probab. 16, 517–527 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10

    Coupier D., Tran V.: The 2D-directed spanning forest is almost surely a tree. Random Struct. Algorithms 42, 59–72 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Damron M., Hanson J.: Busemann functions and infinite geodesics in two-dimensional first-passage percolation. Commun. Math. Phys. 325, 917–963 (2014)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  12. 12

    Ferrari P., Pimentel L.P.R.: Competition interfaces and second class particles. Ann. Probab. 33, 1235–1254 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13

    Forgacs, G., Lipowsky, R., Nieuwenhuizen, T.M.: The behaviour of interfaces in ordered and disordered systems. In: C. Domb and J. Lebowitz (eds.) Phase Transitions and Critical Phenomena, Vol. 14, pp. 135–363. Academic Press, London (1991)

  14. 14

    Georgiou, N., Rassoul-Agha, F., Seppäläinen, T.: Stationary cocycles and Busemann functions for the corner growth model. arXiv:1510.00859 (2015)

  15. 15

    Georgiou, N., Rassoul-Agha, F., Seppäläinen, T.: Geodesics and the competition interface for the corner growth model. arXiv:1510.00860 (2015)

  16. 16

    Häggström O., Meester R.: Asymptotic shapes for stationary first passage percolation. Ann. Probab. 23, 1511–1522 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17

    Hoffman C.: Coexistence for Richardson type competing spatial growth models. Ann. Appl. Probab. 15, 739–747 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18

    Hoffman C.: Geodesics in first-passage percolation. Ann. Appl. Probab. 18, 1944–1969 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19

    Howard, C.D., Newman, C.M.: Euclidean models of first-passage percolation. Probab. Theory Relat. Fields 108, 153–170 (1997)

  20. 20

    Howard C.D., Newman C.M.: Geodesics and spanning trees for Euclidean first-passage percolation. Probab. Theory Relat. Fields 29, 577–623 (2001)

    MathSciNet  MATH  Google Scholar 

  21. 21

    Kesten, H.: Aspects of first passage percolation. École d’été de probabilités de Saint-Flour, XIV–1984, Lecture Notes in Math., vol. 1180. Springer, Berlin (1986)

  22. 22

    Licea C., Newman C.M.: Geodesics in two-dimensional first-passage percolation. Ann. Probab. 24, 399–410 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23

    Newman, C.: A surface view of first-passage percolation. In: Proceedings of the International Congress of Mathematicians, Zürich (1994)

  24. 24

    Newman, C.: Topics in disordered systems. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel. pp. viii+88. ISBN: 3-7643-5777-0 (1997)

  25. 25

    Pimentel L.P.R.: Multitype shape theorems for FPP models. Adv. Appl. Probab. 39, 53–76 (2007)

    Article  MATH  Google Scholar 

  26. 26

    Tasaki H.: On the upper critical dimensions of random spin systems. J. Stat. Phys. 54, 163–170 (1989)

    ADS  MathSciNet  Article  Google Scholar 

  27. 27

    Wehr J.: On the number of infinite geodesics and ground states in disordered systems. J. Stat. Phys. 87, 439–447 (1997)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  28. 28

    Wehr J., Woo J.: Absence of geodesics in first-passage percolation on a half-plane. Ann. Probab. 26, 358–367 (1998)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Damron.

Additional information

The research of M.D. is supported by NSF grant DMS-1419230 and an NSF CAREER grant.

The research of J.H. is supported by an AMS-Simons travel grant and NSF Grant DMS-1612921.

Communicated by F. Toninelli

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Damron, M., Hanson, J. Bigeodesics in First-Passage Percolation. Commun. Math. Phys. 349, 753–776 (2017). https://doi.org/10.1007/s00220-016-2743-3

Download citation